Holly Strawbridge

Some antibiotic, antifungal drugs don’t mix with warfarin

Millions of people depend on the blood thinner warfarin to prevent clots from forming in their blood. It’s an important drug, but tricky to use. One problem with warfarin (Coumadin, Jantoven, generic) is that it interacts in potentially harmful ways with other medications. Two problematic types are antibiotics and antifungal agents. As we write in the June issue of the Harvard Heart Letter, this isn’t just a problem with pills, but can also happen with ointments, creams, and suppositories.

Warfarin interferes with the ability of blood cells called platelets to stick to each other. That’s an important first step in clot formation. Such clots can lead to heart attack, stroke, and other damaging or deadly health problems. People prone to forming blood clots include those with the heart-rhythm problem called atrial fibrillation, anyone with an artificial heart valve, those who have had blood clots in a leg (deep-vein thrombosis) or lung (pulmonary embolism), and others.

Adding an antibiotic such as cotrimoxazole, cephalexin, or penicillin, or an antifungal medicine such as itraconazole or ketoconazole on top of warfarin can heighten warfarin’s blood-thinning ability. This raises the risk of internal bleeding or sustained bleeding after an injury.

Among people taking warfarin and one of these medications, “the risk of gastrointestinal bleeding increases, and a bump on the head could become a bleed in the brain,” says Dr. Tejal Gandhi, associate professor of medicine at Harvard Medical School and an expert on outpatient drug safety.

Safety checks

Because it is difficult to predict how an antibiotic or antifungal medication will affect warfarin in an individual, it’s important to work extra closely with health care providers in this situation.

If you take warfarin and develop an infection for which one of your doctors prescribes an antibiotic or antifungal medication, tell that doctor you are taking warfarin. Also tell the doctor or nurse overseeing your warfarin about the new medication. Then make sure that one of these health professionals checks how long it takes your blood to clot (a test called the INR). If it indicates that your blood is taking too long to clot, a smaller dose of warfarin may be needed.

(Click here to read the full article in the June 2012 Harvard Heart Letter.)

Related Information: Harvard Heart Letter

Comments:

  1. lexy layne

    stopped taking coumadin after hellp syndrome, pulmonary embolism and stroke i stopped on my own but experiencing bruising and high blood pressure

  2. Mark A

    I have been using warfarin for over 6 years now and have found that at least with my body if I do not make any drastic changes in food or drug intake it is possible to take certain herb and supplements which is some cases have let me lower my dosage of warfarin and still maintain my correct levels. You must keep up a strict sampling of your blood but with care you can even try things outside the normal once in awhile which is kind of fun.

  3. Erica

    Very interesting article. My grandfather has factor V liden and what the doctors are calling a “history” of A-Fib, which from what I have seen in his medical history was only a one time occurrence. He recently had surgery and the doctors put him back on his coumadin right away and now he’s on Cipro for a UTI. 3 weeks since his surgery, he experienced bleeding from the site – wondering how Cipro and Coumadin react, and if Coumadin is really necessary in his case, since he’s only had one documented incidence of A-Fib in 2006 and the coumadin is not being used for the Factor V. I would really like him off of it due to the possibility of bleeding out. Aren’t there any alternative meds that can replace Coumadin? Thanks, Erica

    • Justine RN at SNF

      Never just stop taking coumadin. Once starting counadin a person should be tapered up or down in milligrams by frequent reviewing of the INR results when on antibiotics. If there is frequent varuiation in the results maybe get the INR test a couple of times a week to adjust the coumadin dose. If coumadin is stopped suddenly for a couple of days, seek medical assistance to prevent a pulmonary embolism, DVT or stroke. This is very important.

      • lexy layne

        i had ahellp syndrome pulmonary embolism and stroke was in hospital heperin and coumidin . was told i would most likely need to take coumadin rest of my life. i stopped i feel ok but a lot of bruising and high blood pressure should i be concerned

      • P.J. Skerrett

        Stopping Coumadin and/or heparin on your own is very risky. I urge you to talk with your doctor.

  4. Allan

    I was just reading this post, I was trying to find out about antibitics I have had several doses over the last couple of years, about 20 in all. I have developed a very idal bowel, and now they are saying it is as a result of antibiotics, although not exactly related to your post I thought I would comment, there is a lot that is not told.

    allan

  5. Shannon van der Bilt

    Thank you very much for this interesting article. Hope that it will warn many Warfarin-users.

    Shannon van der Bilt

  6. Marielaina Perrone DDS

    Great research. Going to print this out and keep in my office for some of patients.

    Marielain Perrone DDS